Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Topeka, KS

March 12, 2006Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2006, 6:00 AM CST for Morris County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2006, 6:00 AM CST (12:00 UTC)
Expired
Mar 12, 2006, 6:37 AM CST
In force
37 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 5:04 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 622 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
622 m²/s²
0-3 km storm-relative helicity
826 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 121200
SVRTOP
KSC127-121245-
/O.NEW.KTOP.SV.W.0006.060312T1200Z-060312T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 645 AM CST

* AT 559 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTH OF WILSEY...OR ABOUT 31 MILES WEST
  OF EMPORIA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILSEY...
  COUNCIL GROVE...
  COUNCIL GROVE LAKE...
  PARKERVILLE...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3884 9663 3881 9638 3852 9645 3852 9686

$$
3 follow-up statements
000 
WWUS53 KTOP 121215
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CST SUN MAR 12 2006

KSC127-121245-
/O.CON.KTOP.SV.W.0006.000000T0000Z-060312T1245Z/
MORRIS-
615 AM CST SUN MAR 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CST
FOR EASTERN MORRIS COUNTY...

AT 614 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WILSEY...OR ABOUT
24 MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE AND COUNCIL GROVE LAKE.

LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3883 9659 3881 9638 3871 9636 3853 9645
      3852 9676

$$
000 
WWUS53 KTOP 121230
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
630 AM CST SUN MAR 12 2006

KSC127-121245-
/O.CON.KTOP.SV.W.0006.000000T0000Z-060312T1245Z/
MORRIS-
630 AM CST SUN MAR 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CST
FOR EASTERN MORRIS COUNTY...

AT 629 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES EAST OF WILSEY...OR ABOUT 29 MILES
SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE AND COUNCIL GROVE LAKE.

LARGE HAIL AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM. FOR 
YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3883 9659 3881 9638 3871 9636 3853 9645
      3852 9676

$$
000 
WWUS53 KTOP 121237
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
636 AM CST SUN MAR 12 2006

KSC127-121246-
/O.CAN.KTOP.SV.W.0006.000000T0000Z-060312T1245Z/
MORRIS-
636 AM CST SUN MAR 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORRIS COUNTY HAS BEEN
CANCELLED...

AT 636 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3883 9659 3881 9638 3871 9636 3853 9645
      3852 9676

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Mar 12, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CST SUN MAR 12 2006

.UPDATE...NEW RUC HAS A MUCH SLOWER MOVEMENT OF THE DRYLINE THAN
EVEN THE 06Z NAM.  WITH ISSUANCE OF MORNING SEVERE THUNDERSTORM
WATCH DUE TO DEVELOPING ELEVATED STORMS...HAVE OPTED TO PULL
AFTERNOON SEVERE WORDING FARTHER WEST.

&&

.PREV DISCUSSION...

A STATIONARY FRONT STRETCHED FROM NORTHEAST OKLAHOMA ACROSS SOUTHERN
MISSOURI THIS MORNING WITH SIGNIFICANT MOISTURE POOLING TO THE
SOUTH.  SURFACE HIGH PRESSURE OVER IOWA KEPT THE FORECAST AREA COOL
WITH DEWPOINTS ONLY IN THE 30S VERSUS 60+ SOUTH OF THE FRONT.  WIND
PROFILERS SHOWED SOUTH/SOUTHEAST H850 FLOW OVER THE FRONT AT
FORECAST TIME.  THE WARM AIR AND ADDITION MOISTURE HAVE RESULTED IN
MID CLOUD FORMATION OVER THE NORTHCENTRAL COUNTIES THIS MORNING.

ADDITIONAL WARMING WILL CREATE A SLIGHT CHANCE FOR ELEVATED
THUNDERSTORMS THIS MORNING FOR MOST OF THE AREA.  THE SURFACE FRONT
WILL LIFT NORTH BY AFTERNOON ALLOWING DEWPOINTS TO JUMP ACROSS
EASTERN KANSAS.  MEANWHILE A LOW PRESSURE CENTER WILL MOVE FROM
EASTERN COLORADO TO NORTHEAST KANSAS BY SUNSET.  THIS WILL PUSH DRY
AIR INTO THE REGION FROM THE WEST AND SET UP A DRY LINE OVER THE
FORECAST AREA DURING PEAK HEATING.

AT THE CURRENT TIME...THE STRONGEST/SEVERE STORMS ARE EXPECTED TO
DEVELOP ALONG THE EASTERN FRINGE OF THE FORECAST AREA AROUND MID
AFTERNOON AND QUICKLY MOVE OFF TO THE EAST.  HAVE DEPICTED A CHANCE
FOR SEVERE STORMS FROM LAWRENCE TO GARNETT DURING THE AFTERNOON AND
ALSO THE DRY AIR INTRUSION FROM CENTRAL KANSAS ACROSS ABILENE TOWARD
MANHATTAN.

COOLER AIR AND STRATUS WILL SINK SOUTHEAST OVERNIGHT AS THE SURFACE
AND H500 LOWS MOVE TOWARD THE GREAT LAKES.  EXPECT TO SEE SOME LIGHT
PRECIP TOWARD THE NEBRASKA BORDER TONIGHT...AND WITH H850 TEMPS
DROPPING BELOW ZERO SOME OF THE LIGHT RAIN WILL MIX WITH SNOW.

ON MONDAY THE H500 LOW TILL BE OVER WISCONSIN AND SEEMS TOO FAR
NORTHEAST FOR MUCH MORE THAN SOME SPRINKLE/FLURRIES THIS FAR
SOUTHEAST.  HAVE OPTED TO HAVE A DRY FORECAST ON MONDAY WITH
DECREASING CLOUDS FORM THE WEST BY AFTERNOON.

ANOTHER SHORTWAVE ON TUESDAY MAY CREATE SOME MID CLOUDS FOR THE
AREA...BUT NO PRECIPITATION IS EXPECTED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

THIS CONCLUDES MY FINAL MIDNIGHT SHIFT WITH RETIREMENT IN 12 DAYS.

ROGERS
Hazardous weather outlook, Mar 12, 5:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CST SUN MAR 12 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-131115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
515 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MORNING THUNDERSTORMS ACROSS THE AREA...SOME
POSSIBLY SEVERE WITH LARGE HAIL. THERE WILL BE A CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM
MARYSVILLE TO MANHATTAN TO COUNCIL GROVE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

THE FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON OVER
NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ALONG AND EAST
OF A LINE FROM HIAWATHA TO TOPEKA AND BURLINGTON.

In the hours before

Special weather statement, Mar 12, 5:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
545 AM CST SUN MAR 12 2006

KSZ036>038-054-121245-
GEARY-LYON-MORRIS-WABAUNSEE-
545 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR GEARY...WABAUNSEE...MORRIS AND LYON
COUNTIES UNTIL 645 AM CST...

AT 544 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 15 MILES SOUTH OF BURDICK...OR
ABOUT 34 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 55 MPH. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY
RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BURDICK...WILSEY...
DUNLAP...COUNCIL GROVE...WHITE CITY...DWIGHT...ALTA VISTA...
VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 308 AND 313 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:41 AM CSTSevere Thunderstorm WarningTOPLyon34 min
Mar 12, 6:51 AM CSTSevere Thunderstorm WarningTOPClay24 min
Mar 12, 6:57 AM CSTSevere Thunderstorm WarningTOPDickinson22 min
Mar 12, 7:07 AM CSTSevere Thunderstorm WarningTOPMarshall, Riley34 min
Mar 12, 7:09 AM CSTSevere Thunderstorm WarningTOPWashington30 min
Mar 12, 7:12 AM CSTSevere Thunderstorm WarningTOPOsage, Shawnee48 min
Mar 12, 7:21 AM CSTSevere Thunderstorm WarningTOPMorris, Wabaunsee39 min
Mar 12, 7:26 AM CSTSevere Thunderstorm WarningTOPRepublic34 min
Mar 12, 7:34 AM CSTSevere Thunderstorm WarningTOPMorris41 min
Mar 12, 7:53 AM CSTSevere Thunderstorm WarningTOPDouglas, Jefferson35 min
Mar 12, 8:03 AM CSTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee42 min
Mar 12, 8:03 AM CSTSevere Thunderstorm WarningTOPJackson, Shawnee32 min
Mar 12, 8:07 AM CSTSevere Thunderstorm WarningTOPDickinson, Geary, Morris38 min
Mar 12, 8:30 AM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Mar 12, 8:38 AM CSTSevere Thunderstorm WarningTOPJackson, Pottawatomie67 min
Mar 12, 8:49 AM CSTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee41 min
Mar 12, 8:57 AM CSTSevere Thunderstorm WarningTOPMarshall, Nemaha29 min
Mar 12, 9:23 AM CSTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee52 min
Mar 12, 9:25 AM CSTSevere Thunderstorm WarningTOPBrown, Jackson50 min
Mar 12, 10:15 AM CSTSevere Thunderstorm WarningTOPJefferson13 min
Mar 12, 12:15 PM CSTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage45 min
Mar 12, 12:27 PM CSTTornado WarningTOPCoffey, Franklin, Osage48 min
Mar 12, 12:38 PM CSTSevere Thunderstorm WarningTOPAnderson, Coffey52 min
Mar 12, 1:09 PM CSTSevere Thunderstorm WarningTOPDouglas51 min
Mar 12, 1:19 PM CSTTornado WarningTOPAnderson35 min
Mar 12, 1:56 PM CSTSevere Thunderstorm WarningTOPAnderson17 min
Mar 12, 3:28 PM CSTWind AdvisoryTOPClay, Cloud, Dickinson, Geary, Lyon, Morris and 5 more4 hr
Mar 12, 5:44 PM CSTSevere Thunderstorm WarningTOPAnderson, Franklin23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.